Yan Guo

Professor / Division of Applied Mathematics


Academic background

Professor Guo received his B.S. from Peking University in 1987. He received his Ph.D in Mathematics from Brown University in 1993. He was a Courant Instructor at the Courant Institute of Mathematical Sciences for 1993-95. He joined the faculty of the Division of Applied Mathematics at Brown University as an Assistant Professor in September 1995. He was an Assistant Professor at Princeton University for 1996-97. His professional awards include an Honorable Mention in SIAM Student Paper Competition in 1992, an A. P. Sloan Dissertation Fellowship in 1993, an NSF Postdoctoral Fellowship for 1995-98. Professor Guo is an A. P. Sloan Research Fellow for 1998-2000. He was named a Manning Assistant Professor at Brown for 1998 to 1999, and was promoted to an Associate Professor in 1999 and then Professor in 2004. Professor Guo's current research is concerned with partial differential equations and their applications, such as kinetic and fluid models for plasma physics, vortices in classical field theory (superconductivity and superfluidity), as well as stability problems in stellar dynamics.

Selected Publications

  • Global weak solutions of the Vlasov-Maxwell system with boundary conditions, Commun. Math. Phys. 174, 245-263, 1993.
  • Singular solutions of the 1-D Vlasov-Maxwell system with boundary conditions, Arch. Rational Mech. Anal. 131, 241-304, 1995.
  • Regularity of the Vlasov equations in a half space, Indiana. Math. J. 43, 255-320, 1994.
  • Global finite energy solutions of the Maxwell-Schrodinger system, (with K. Nakamistu and W. Strauss), Commun. Math. Phys. 170, 181-196, 1995.
  • Nonlinear instability of double-humped equilibria, (with W. Strauss), Ann. I. H. P., Analysis Nonlineare. 3, 12, 339-352, 1995.
  • Instabilities of periodic BGK equilibria, (with W. Strauss), Comm. Pure. Appl. Math. Vol XLVIII, 861-894, 1995.
  • Instability of symmetric vortices with large charge and coupling constant, Comm. Pure Appl. Math, Vol. XLIX, 1051-1080 (1996).
  • Steady states in a collisionless plasma, (with C. Ragazzo), Comm. Pure Appl. Math, Vol. XLIX, 1145-1174 (1996).
  • Stable magnetic equilibria in collisionless plasmas, Comm. Pure Appl. Math., Vol. L, 821-863 (1997).
  • A remark on instability of the symmetric vortices with large coupling constant, (with L. Almeida and F. Bethuel), Comm. Pure Appl. Math., Vol L., 1295 - 1300 (1997).
  • Smooth irrotational flows in the large to the Euler-Poisson system, Commun. Math. Phys., 195, 249-265 (1998).
  • Unstable BGK solitary waves and collisionless shocks, (with W. Strauss), Commun. Math. Phys., 195, 265-287 (1998).
  • Propagation of singularities in 1D collisionless plasmas, preprint 1997.
  • Relativistic unstable periodic BGK waves, (with W. Strauss), to appear.
  • Stable magnetic equilibria in a symmetric collisionless plasmas, Commun. Math. Phys., 200, 211-247 (1999).
  • Unstable oscillatory-tail solutions, (with W. Strauss), to appear in SIAM. J. Math. Anal.
  • Variational method for stable polytropic galaxies, to appear in Arch. Rational Mech. Anal., 1998.
  • Stable steady states in stellar dynamics, (with G. Rein), to appear in Arch. Rational Mech. Anal., 1998.
  • Formation of singularities in relativistic fluid dynamics and in spherically symmetric plasma dynamics, (with A. Shadi Tahvildar-Zadeh), Contemp. Math., to appear, 1999.
  • Existence and stability of Camm type steady states in galactic dynamics, (with G. Rein), to appear in Indiana Univ. Math. J., 1999.
  • Dynamical instability of symmetric vortices, (with L. Almeida), preprint 1999.
  • On the generalized Antonov's stability criterion for polytropic steady states, Contemp. Math. 1999, to appear.

    Where to contact me:

    Yan Guo Box F Brown University Providence, RI 02912 Tel: (401) 863-2354 (work) FAX: (401) 863-1355